Hair Loss

Not sure if this question has been asked before but does anyone have hair loss/thinning?

I have been off immunosuppressants (although I take low dose Pred) for about 16 weeks now, due to intolerance and my hair started to fall out almost immediately I stopped the immunosuppressants. Is there a connection?

In the great scheme of things this sounds like a very puerile situation considering what else I have going on but.... It's my hair! :-(.

Seeing handfuls of it on my pillow on the morning and in my hairbrush is soul destroying. Just another blow to my confidence....sigh.

16 Replies

  • I've had significant hair loss from Azathioprine, more sustained long-term than anything I had from Cyclophosphamide, which was a much shorter treatment. I haven't heard of hair loss from steroids alone though. You should talk to the medics ASAP, even your GP. There are drugs they can prescribe to help with hair loss.

  • I think steroids encourage hair growth as a side effect?

  • I have had Alopecia Totalis since I was about 12yo (so 58 yrs duration), and found that Prednisolone used to fix asthma attacks (typically starting on 60mg/day) in the past has made light hair regrow on my bald head. When the steroid was stopped since the attack was cured .. it all fell out again :-(

    But now I have CSS and started on 30mg steroid, now down to 10mg, there has been NO head hair growth, but I have started to shave around my chin and also my finger nails seem to be growing much faster.

    So this confirms what you have stated her ... steroids encourage hair growth .. not hair loss.

  • One of the 1st symptoms I had was hair loss. When I took steroids my hair definitely improved and although I no longer take steroids, stopped taking them in January 2013, my hair, although much thinner, is still regrowing.

    I am taking plaquenil and am still waiting for another appointment with my rheumatologist.

    I would hate to lose my hair and fully understand how you feel, it seems silly to worry about hair loss when our other symptoms and what the disease is doing to us is so much worse in reality but its about our confidence and self esteem, how we are viewed by others as well as ourselves.

    Every time I brush my hair my heart sinks when I see how much has come out but I eat healthy, try not to use too many products, but did get advice from a local hair salon who was recommended to me by my own hairdresser, who sold me a couple of quite expensive products to stimulate the scalp and hair growth, I really cant say whether or not it actually worked or if the other drugs I take helped but it made me feel better that I was being proactive and helping myself.

    One thing I have noticed is that I lose more hair when my health is worse or I'm anxious or stressed so I try not to worry to much about anything and try to be as positive as I can.

    I would definitely speak to consultant as their are medications out their that can help.

  • Thanks everyone for your kind suggestions and advice. My hair loss is definitely accelerating but I actually feel fine in myself so I really don't understand what's going on!

    I will speak to my GP/consultants etc and ask them if they can help.

    I guess there are always wigs if things get desperate!

  • Hi Most def I started Prednisolone 9 mths ago and within a month my hair became dry brittle and breaking Well as a fully trained hairdresser though retired many years through health I immediately had some intensive conditioning treatments. Now three months ago I was put on Methotrexate and my hair is not only breaking off it is falling out Spoke to doc not a lot they can do but a treatment called Nioxin is available if you buy it on line it is cheaper than having it done in a salon Our daughter is getting married in Dec so I'm hoping not to lose any more . I am lucky cause I did have a very thick head of hair to start with, but even so I'm with you on the fact that if your hair is not right it is a big loss in confidence The fat puffy face does nothing in that dept either .

    I also thought about the wig route !

  • Yes! The fat puffy face and the fat puffy body along with the thinning hair! I'm painting a gorgeous picture aren't I.....? Hahaha!

  • It may seem a bit trivial....but it is a mirror of the rest of us. So it isn't! My hair got thinner and thinner on Methotrexate, and I really avoided brushing my hair because my hairbrush looked awful, however careful I was. It continued to thin on the cyclophohamide, but not as fast. When I stopped that, my hairdresser found that fine, new 'baby' hair had started to grow under the strands of straw - it's grown fast (because of the steroids?) Now I have curls for the first time ever! Rather frizzy curls that stand up all over my head, so I look like a dandelion clock.

    So, hopefully once your body has got over the shock of the change in level of drugs etc, you will find that it starts to grow back. Not that I wish the dandelion effect for you!?

  • Hi there

    I have had a lot of hair loss before I was diagnosed and since and looked for all sorts of connections between medication and also low iron which can cause hair loss, I have had a couple of iron infusions and after the first my hair stopped falling out almost overnight. I have concluded in my case however overall its linked to bad health and when I have been at my worst that's when my hair falls out.

    It is really distressing to watch it disappear down the plughole, fill your hair brush and I know at times I wondered how I have any left at the rate it falls out so don't feel its not a big thing in the greater scheme of things. Luckily whenever I have had these phases it stops eventually and then I have loads of regrowth and go through some odd hairstyles trying to disguise the curly new hair. Last time I had a bad phase I started using a shampoo bar called New by Lush, I had loads of new growth then, whether it was a co incidence or not I don't know but I have a supply ready if its needed again. You can order it online and its not expensive.

    It does seem cruel, all the things we have to put up with and then this on top of it all.

    Take care


  • Hi. I'm on 30mg predisnolone and clotmrimaxazole of 960mg

    Started myphenate a month ago now of 2000mg. I've been taking this now for 3 months combined with other meds but my hair fallout rate is really bad. It makes me want to cry.

    I had fine hair as it was bit now everytime I brush it it feels like half my hair has come out.

    I spoke to my consultant and he just said it's the medicine. If they give me another drug to help prevent hair loss I'd half take it but god knows what the side effect of that drug would be. Also I have now more facial hair too that grows fairly quick but noticed that the hair on my body elsewhere is has become more fine and straight and doesn't grow as fast as face???

    Just reads as everyone has been on there meds for a while and experiencing these problems....does this mean I've got a lot more hair to.lose and get more puffy on face. Its really disheartening....!


  • I too have had hair loss and understand just how you are feeling. I believe that Methotrexate has caused this rather than the prednisilone. Because my hair is now grey (and white!) - I have also noticed I have quite a few "new hairs" growing that are jet black - weird as my hair brown before grey and also the hair which grows around the nape of my neck has turned curly!

    Sorry I have no answers for you, but thought sharing this might help someone feeling it is just happening to them.

  • That's really interesting. I'm also Takayasu's/ GCA etc, and have been growing a frame of dark hairs round the edge of my grey/white for some time. My puzzled hairdresser has tried to find out what's going on, but not found an explanation. I'm her first client that has ever reversed the greying process spontaneously, even if only in patches!

  • I feel so pleased to hear from you - what a marvellous site this is for people with our strange disease! (Wonderful too to speak to someone with the same diagnosis).

    It did occur to me that maybe the base of the new growing black hairs may eventually turn grey - and we will look badger like perhaps?! Time will tell.

  • Like the idea of being a badger. Do you think it will help us to be kind and wise too?

  • Better to be alive don't mind that I have had hair loss.

    But my two sons take the Micky something shocking to behold but good crack.

    But would say it's got to be a lot harder for women than bloke's.

  • I have just got the book called .. "Coping with Prednisolone and other Cortisone-Related Medicines" written by a Vasculitis sufferer & her sister who is a doctor.

    It mentions in this book under a section on Skin & Hair Changes ...

    - thinning of scalp hair

    - increased body hair

    So it would seem there is no mention of actual hair loss, just thinning.

    For the skin ...

    - facial redness (plethora)

    - thin, ffragile skin

    - bruising

    - stretch marks (violaceousstriae)

    - acne

    - slow wound healing

You may also like...